You’ve just crossed over into the Prednisone

THIS POST MAY CONTAIN AFFILIATE LINKS WHICH WON'T CHANGE YOUR PRICE BUT WILL SHARE SOME COMMISSION.

Being on prednisone is a lot like being in the Twilight Zone. Things aren’t always what they seem, it can be hard to navigate and understand your surroundings, and often times you feel like you might never come back. Or the even scarier thought: that you might not ever want to come back.

You unlock this door with the key of imagination. Beyond it is another dimension—a dimension of sound, a dimension of sight, a dimension of mind. You’re moving into a land of both shadow and substance, of things and ideas. You’ve just crossed over into the Twilight Zone.

What is Prednisone?

Prednisone is a synthetic corticosteroid that works as an immunosuppressant drug. It is a miracle that can fix anything. But unfortunately, it has some bad side effects, especially if you’re taking it for long periods of time. Besides the risks of osteoporosis and kidney and liver damage, it can cause:

  • Confusion, excitement, mood changes, aggression, agitation, anxiety, irritability, mental depression, nervousness, restlessness
  • Trouble thinking, speaking, or walking
  • Insomnia, night sweats
  • Acne, slow wound healing, dry skin, thinning skin, bruising
  • Weight loss, lack of appetite
  • Weight gain, increased appetite, extreme bloating (moon face)

I’ve personally experienced all the text I colored as red.

Since I told my GI doctor that I decided to have my colon removed, my prednisone doses are slowly being lowered. I probably won’t be able to get below 25mg before the surgery, but we’re going to try. Any time the dose changes, whether it is higher or lower, I feel the effects (especially emotion-wise), but then everything will balance out and I’ll go back to “prednisone-normal”.

The Prednisone

It’s because of the side effects that prednisone is like the Twilight Zone. The world is full of unexpected sinkholes, traps, triggers, and land mines just waiting for you. A commercial, a song, slightly raised or angry voices, small accidents, fatigue, hunger, tiredness, and plans that go wrong are just some examples of possible incidents that can trigger me and send me spiraling into the Prednisone.

Most of the time I’m able to quietly sneak into my room and escape the explosion. In fact, until an incident where I wasn’t able to escape happened, my family didn’t know that I was always feeling and coping with the effects of prednisone.

But outside of these extremely emotional and sensitive side effects there are some up sides that make it a tempting drug to keep around. On it, I’m super woman. This drug turned a low-key and mellow person who unfortunately has always suffered from low-energy into a high-energy highballer who can’t stop even if she wanted to.

Image of a turtle with the worlds "Tapering off prednisone"
How I feel without prednisone

Food blogging is high-energy work (or at least I think it is). I’m afraid that without prednisone, I won’t be able to hack it anymore. I’ll run myself ragged, trying to get the same volume of productivity out and never quite get there again.

I’m afraid my recovery will be a lot harder and slower without the high doses of prednisone. Every time I’ve gotten out of the hospital, sometimes within a week, I was already zipping around like the roadrunner.

This is where I start unlocking that door and entering the land of both shadow and substance. Who am I going to be without prednisone? What type of person? What will my world be like? That I don’t know what kind of person I am without all these drugs is kind of scary.

Meg

I’ll have to find myself again. While also getting used to not having a colon. While also trying to move on with my life. Oy vey.

My Whole UC Story

You can read my ulcerative colitis story in order or you can browse all my ulcerative colitis and health-related posts here:

Join the Conversation

  1. Have you tried law school and prednisone?
    Law school and prednisone go together like peanut butter and jelly.

    Also, I cracked the ice in front of my apartment with my bare hands while singing Spice Girls songs at the top of my lungs (it was a howling blizzard, no one could hear me).

    And I weighed about 105 pounds and had no muscle tone at the time.

    Doctor Who was correct. Fear (cortisol, which is all prednisone is, only synthetic) is INDEED a superpower.

    Don’t fear coming off prednisone. If you don’t need it anymore, you won’t notice much of a difference in functionality. But I differ with all them medical books, you know, the ones that say to taper 5 mg or 2.5 mg at a time?

    Total BS. The adrenal glands need time to adjust (I like ashwaghanda and rhodiola herbal supplements for this, you may not wish to experiment and that’s okay). When you hit 15 or 10 mg of prednisone, switch to the 1 mg tablets (yes, they make those and no one tells you!), it makes a big difference.

    I felt like I was going to die tapering from 5 mg downwards…so go slow.

    1. Lol-my guess is that any high stress, competitive, no sleeping allowed school degree or job would be perfect with prednisone. And I totally believe you were able to do that. On prednisone I could do so much even though technically I didn’t have any muscle, was malnourished, and anemic. I’m finding recovery from my surgeries to be much harder without the prednisone and I’m experiencing my first case of pouchitis and it is also much harder.

      I wish I knew about those 1 mg tablets! I didn’t really notice the tapers until I got to the 15 mg point-and I agree! The 5 mg and downwards was torture.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Close
Copyright © 2021 Meg is Well. All rights reserved.
Close